On Thursday (April 18th), the Food and Drug Administration announced that Torrent Pharmaceuticals, Ltd. was voluntarily recalling 36 "lots" of its popular generic high blood pressure medication losartan after laboratory testing revealed the presence of "trace amounts" of a known cancer-causing agent, N-methylnitrosobutyric acid, in some "lots" or "production runs" of losartan that were produced and packaged in China for resale in the US market.
Both Torrent and the FDA stressed that they were unaware of any cases in which consumers had been injured by the contaminated medications. Further, given the small amount of contamination present, both Torrent and the FDA stated that injury caused by the medications would be unlikely.
According to statista.com, losartan-containing medications were prescribed just under 50 million times if 2016. This number includes "brand name" products such as Cozaar and Hyzaar as well as their generic equivalents.
A complete listing of the recalled lots, and visual aids that will help consumers identify the contaminated drugs, can be found on the FDA website.
The Centers for Disease Control and Prevention estimates that as many as 75 million adults in the US suffer from hypertension (high blood pressure) at some point in their lives and that the disease is found most often in African-American males and in lower-income socio-economic groups. Given that the major complications of hypertension (stroke, heart disease, and kidney failure) are so expensive to treat, any medications that can control the disease with only relatively few complications would be a welcome addition to adult medical care. Losartan is such a drug, and is usually prescribed in one of two available forms:
Losartan Potassium (Cozaar):
Losartan belongs to a class of medications called angiotensin receptor blocker (ARB). This means that it lowers blood pressure by preventing the small muscle cells that surround our arteries from contracting when exposed to a hormone called angiotensin.
Drugs (including losartan) in this class have been shown to be particularly effective in those with hypertension and an enlarged heart. In this subgroup, ARBs reduce the risk of having a stroke due to high blood pressure and also helps to maintain normal kidney function in those with high blood pressure and Type II (non-insulin dependent) diabetes.
Losartan Potassium, with Hydrochlorothiazide (Hyzaar):
This medication combines the blood pressure-lowering effect of losartan with that of the diuretic ("water pill") hydrochlorothiazide (HCTZ). Losartan with HCTZ is usually prescribed 1) when the patient's response to losartan alone is only partially effective or 2) when the patient's heart is not functioning normally and the patient is experiencing fluid retention due to decreased blood flow to the kidneys.
Are you taking a losartan product?
Despite the recall by Torrent, the FDA stresses that you should not stop taking your blood pressure medication until you talk with your health care practitioner about a replacement medication because the health risk associated with suddenly stopping your blood pressure medication is far greater than the risk posed by a contaminated medication! The FDA recommends the following course of action:
- Check the label on your blood pressure medication. If it does not mention "losartan" or "Torrent Pharmaceuticals," you have nothing to worry about and should stick to your usual medication schedule.
- If your label reads "losartan" and/or "Torrent Pharmaceuticals," contact your pharmacist. The pharmacy will have a record of your prescription (including the lot numbers) and will be able to tell you if your particular prescription is affected by the recall and, if so, how to go about having your prescription replaced.
- If your pharmacist is not certain who manufactured your medication, or for your own peace of mind, contact your health care practitioner and explain your situation. In most cases your practitioner will simply call your pharmacy and order a different medication. In most such situations the manufacturer will pay the costs associated with changing your medication.
We will be monitoring the medical news regarding this drug recall and will post updates as they become available.